MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-7-2.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: supra core 0.035 inch wire.Abmedica 6french (fr) introducer.Terumo 8fr introducer.Manometer.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a patient was undergoing a planned procedure to dilate a severely calcified common iliac artery which had been stented some years before, implant date and stent manufacturer unknown.Another manufacturer's introducer caught on the stent and an effort was made to re-modulate the stent using advance pta 5 balloon catheters, which perforated.These were easily removed from the patient's anatomy.Subsequently, a stent-in-stent procedure was performed while post-dilating the stent with an advance 35 lp low profile balloon catheter.The balloon catheter ruptured circumferentially during the first inflation at 7 atmospheres just prior to reaching nominal pressure.Another manufacturer's inflation device was used for the inflation.Ultravist contrast and normal saline were used in a 1 to 1 ratio.While trying to remove the ruptured advance 35 lp low profile balloon catheter through another manufacturer's introducer the balloon tore at the top.An attempt was made to retrieve the torn piece through a second 8 french (fr) introducer using a snare device but this was not successful.The procedure was aborted at this point and the patient required surgery to completely remove the retained piece of the balloon.The surgery was successful and the patient was fine.The original procedure was rescheduled for another date.No further adverse effects have been reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation a review of the complaint history, device history record, drawing, instructions for use (ifu), manufactures instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Additionally, an ifu is provided with this device, which states that it is used ¿for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae." it goes on to say, ¿the catheter is not intended for the delivery of stents.".Furthermore, the ifu explains ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." moreover, a review of the manufactures instructions and quality control procedures was completed, and no gaps were discovered.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be traced to the device.Given that a sheath and two balloons were caught/damaged while being utilized through a stent, this event is related to the procedure being performed.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8128727
Report Number1820334-2018-03500
Device Sequence Number1553031
Product Code DQY
UDI-Device Identifier10827002523514
UDI-Public(01)10827002523514(17)200516(10)7916533
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2020
Device Catalogue NumberPTA5-35-80-7-2.0
Device Lot Number7916533
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer01/28/2019
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;